Acetaminophen, more commonly known by the brand name Tylenol, is one of the most frequently used pain and fever relievers in the U.S. It has the advantage of not causing stomach bleeding or other gastrointestinal side effects that other popular pain medications, such as aspirin and ibuprofen, can cause. Acetaminophen is also found in several cold- and cough-remedy products as well as in prescription drugs such as Vicodin and Percocet.
But despite its widespread use, there have been growing concerns about the non-prescription drug's effects on the liver. The 13-member FDA committee convened specifically to address liver toxicities due to acetaminophen overdose. The group of doctors and patient representatives concluded that the daily maximum dose of acetaminophen should be reduced from the current allowable 4 g and that the maximum single over-the-counter level be set at 650 mg, down from the current 1,000 mg.
Experts stress that taken as recommended, the drug is safe. But because the agent is present in so many over-the-counter medications, there is the potential that users can unintentionally overdose. "People might be taking Tylenol and taking a combination cold product that also has Tylenol in it, and Vicodin, which also has Tylenol in it, and start combining medications and not realizing they are taking that much acetaminophen," says Dr. Michelle Ruha, a medical toxicologist at Banner Good Samaritan Poison Control Center in Phoenix.
Since 1998, acetaminophen-containing products have carried a warning label advising users to consult their physician when using the pain reliever in combination with alcohol. In 2002, the medication earned a warning advising users to avoid taking more than two acetaminophen-containing products at the same time. Nevertheless, in a study of adverse event reports submitted to the FDA since the 2002 label change, the number of liver problems has doubled, says Bill Soller, a professor of pharmacy at the University of California, San Francisco, who conducted the survey. "People don't read labels, and physicians aren't doing the communication in the office," Soller says. "At some point, when you find the labels don't work, then you've got to bump it up to the next level."
That's what the committee's conclusions represent a strong message that as safe as acetaminophen is, it can be made safer, to help people avoid accidental overdoses. McNeil Consumer Healthcare, Tylenol's manufacturer, disagrees, citing 150 clinical studies on the drug's safety if taken as recommended. In a statement, the company said, "McNeil Consumer Healthcare strongly disagrees with the committee's recommendation. McNeil Consumer Healthcare believes that this recommendation is likely to lead to more serious adverse events as consumers shift to other over-the-counter products ... in search of pain relief."
There's no guarantee that the FDA will actually follow the advisory committee's advice and reduce the over-the-counter dose of acetaminophen. And even if the agency does, some experts aren't convinced that the move will lead to fewer liver toxicities associated with the medication. "Honestly, I don't think that is going to solve the problem," says Ruha. "Most of the problem is with the prescription pain medications that contain acetaminophen." Many people using drugs such as Vicodin or Percocet still don't feel relief from their pain and either abuse their prescription or supplement with an over-the-counter medication. "The patients we see coming to our hospital from liver failure have either intentionally overdosed or taken too many prescription pain medications with acetaminophen in them," she says.
Still, if the FDA does decides to follow the committee's advice, it would represent an aggressive attempt to address the growing problem of liver problems associated with the non-prescription painkiller one that goes beyond simply adding another warning label on a pill box.